Tumor necrosis factor?
AnonymousMarch 31, 2011 at 6:04 pm
This is surely a road (subject) less traveled and, probably not well understood either.
This from Muscle Nerve. 2010 May;41(5):723-7.
“[I][/I]Abstract- Biologic therapy with tumor necrosis factor (TNF)-alpha antagonists…
inserted by yuehan- (from Greek – antagonistes, “opponent, competitor, rival”)
“[I]…for rheumatoid arthritis has been well established. We describe two patients with rheumatoid arthritis who developed chronic inflammatory demyelinating polyneuropathy (CIDP) during their course of therapy with TNF-alpha antagonists. A 45-year-old woman and a 49-year-old man, both with a history of rheumatoid arthritis, were treated with etanercept and infliximab, respectively. Clinical signs of peripheral neuropathy developed 2 weeks and 12 months after the initiation of TNF-alpha antagonists. Electrodiagnostic studies at variable points during the disease course showed signs of acquired demyelination consistent with CIDP. Cerebrospinal fluid examination showed albuminocytologic dissociation (total protein concentration 118 mg/dl and 152 mg/dl, respectively). Both patients failed to improve after discontinuation of the offending agent, and they responded poorly to corticosteroids. However, there was clinical and electrophysiologic recovery after initiation of intravenous immunoglobulin (IVIg) therapy. CIDP may occur early or late during the treatment course with TNF-alpha antagonists. IVIg may reverse and stabilize the inflammatory process.[/I]”
So, at least in these two cases, knocking down the levels of this factor apparently led to CIDP.
And then this from the American Academy of Neurology in 2000 which seems to directly counter the above-
“[I]Conclusion: Circulating TNFα increases during the active phase in a subgroup of CIDP patients and may play a role in the pathogenesis of demyelination and the breakdown of the blood–nerve barrier in CIDP. [/I]”
So, this study suggests having higher levels of TNF leads to CIDP.
Take your pick, lower and you get cidp. Higher and you get CIDP. Go figure.
AnonymousApril 1, 2011 at 10:26 am
This is very interesting. TNF is an immunostimulant which promotes, among other things, inflammation, which seems to be a one of perhaps numerous possible factors involved in the emergence of CIDP. My theory is that the chronic inflammation i experienced over many months because of bulging cervical spine discs simply overwhelmed my immune system. I am sure there were other factors that added to this, such as a scorpion bite and viral-type infection that immediately preceded the onset of my CIDP symptoms. These events, I believe, caused the “cup to overflow” so to speak. I think it is interesting and perhaps significant that many of us have had spinal problems and attendant inflammation prior to the onset of CIDP.
That said, I can’t figure out how anti-TNF (which I suspect would be an immunosuppressant) would result in CIDP. I wonder whether the relationship is merely correlative as opposed to cause/effect.
AnonymousApril 1, 2011 at 6:33 pm
My search results show that ‘they’ say there is an [B]association[/B] between these meds and demyelination, specifically GBS.
In this study the 15 patients were found following a search of the after marketing FDA database. I suppose we could presume, therefore, that the true number of events is probably much higher due to under reporting by patients and their doctors.
As to the spinal surgery? There are a few of us on here. Sadly, I also presume that, at least for this website, that statistic is also under reported.
AnonymousApril 3, 2011 at 10:22 pm
I havent visited this form for awhile and was a bit surprised to see this here. I have been treated with pred. and ivig sinice. From my understanding i’m doing much better than most. I would say it was most surly the result of that med. 3 times in the week after the second shot i went to the e.r. for pain like i never had before. The dr. that ordered it would not get me in. By the time i seen her the pain was gone however the pins and needles i thought would drive me crazy. She told me to continue that med. and i belive if i would have it would have killed me. I read in the aarp mag. about a year later it was known to kill over a thousand people in the last year. Some people it must be helping, but it was the biggest mistake i ever made. I was in a wheelchair before i was told what was wrong,at this point i can walk unassited for short bouts. My feet are like ice and that is were all my pain is. I had lost nerves from the elbows to finger tips and knees to toes. I dont know the other guy in the report i also have a copy of this i just know we dr. with the same group. Its good to see the word get out because i would not wish this on any one.If anyone has any ? that i may be able to help with please feel free to contact me. By the way all the other markers for the cause of this has been ruled out. thank you for the post,take care Starr
AnonymousApril 4, 2011 at 11:03 am
[QUOTE=starr]… Its good to see the word get out because i would not wish this on any one. If anyone has any ? that i may be able to help with please feel free to contact me. ..Starr[/QUOTE]
Well, you used to be an anonymous statistic. Welcome to infamy!
Hope you can achieve permanent recovery.
AnonymousApril 6, 2011 at 8:31 pm
Wish i could say i have had a complete recovery, just reading on this site i know im not as bad as some. I just recieved an appeal paper from my insuance company telling me they are not paying for my ivig. So here we go again. Im woundering how long do people continue to see improvement on ivig or is it different for everyone. Maybe my ? should be whats the longest time someone noticed improvement with ivig. This long and still so many ?s. I am going to see a foot Dr. next week hopefully he can do something to help with my feet, the pain in them is what keeps sitting me down. Hope to talk to you again soon. Take care, Starr
AnonymousApril 7, 2011 at 10:37 pm
In my opinion TNF is a big part of the answer. Rituxan is a TNF inhibitor btw, and oddly enough reading the Rituximab side effects, it lists cidp as one.
I think there is a definite link to high tnf levels and cidp. The thing is with so many conflicting reports its hard to find anything that is certain. Maybe high tnf is a cause for a % of cidp patients?
You must be logged in to reply to this topic.